Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS New York, NY

June 14, 2003Queens County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 14, 2003, 4:24 PM EDT for Queens County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2003, 4:24 PM EDT (20:24 UTC)
Expired
Jun 14, 2003, 5:15 PM EDT
In force
51 min
Issued by
NWS New York, NY
Area
Whole counties

County Queens County, NY

The radar

The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS51 KOKX 142024
SVROKX
NYC081-142115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
424 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  QUEENS COUNTY IN SOUTHEAST NEW YORK

* UNTIL 515 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RICHMOND HILL...MOVING SOUTHEAST AT 25
  MPH.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE CLEARVIEW EXPRESSWAY...
ELMHURST...GLEN OAKS...JACKSON HEIGHTS...OZONE PARK AND WHITESTONE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4081 7386 4072 7393 4067 7385 4060 7379
          4073 7372

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:15 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 14, 3:15 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT SAT JUN 14 2003

.SYNOPSIS...ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON/EVENING AS
A WEAK FRONT TRIES TO ENTER THE LOCAL AREA.  ANY SVR THREAT SHOULD
BE PRIMRLY DMG WINDS AND POSBLY HAIL. THE COLD FRONT WILL CROSS THE
LOCAL AREA OVERNGHT WITH WINDS GOING FROM SW TO NW AND EVENTUALLY N
BY EARLY SUNDAY MORNING. THE QUIET AND DRY WEATHER SHOULD ARRIVE ON
SUNDAY AND REMAIN THROUGH AT LEAST THE MID WEEK. SUNDAY AND MONDAY
SHOULD BE BEAUTIFUL WITH A NORTHWEST FLOW ALOFT...LOW HUMIDITY AND
BELOW NORMAL TEMPS EXPECTED FOR MONDAY.

THE NEXT RAIN MAKER SEEMS TO BE ON TOWARDS THE END OF THE WEEK AS
ANOTHER TROF DROPS INTO THE LOCAL AREA THURSDAY AFTERNOON AND REMAIN
UNTIL THE DAY ON FRIDAY.  AT THIS TIME NEXT WEEKEND LOOKS DRY AS SFC
HIGH BEGINS TO BUILD INTO THE AREA.

.HYDRO... THE RISK OF SOME CONVECTIVE ACTIVITY CONTINUES TO BE A
CONCERN THROUGH THIS EVENING. FLOODING WILL BE DUE TO BRIEF HEAVY
DOWNPOURS ALONG AND AHEAD OF THE FRONT. MAINLY MINOR NUISANCE/URBAN
FLOODING POTENTIAL ALONG WITH SOME OF THE FLASHY...FAST RESPONDING
STREAMS OF NORTHEAST NEW JERSEY.
&&

.AVIATION...VFR WITH MVFR TO IFR CONDITIONS WITH CONVECTION THROUGH
23Z...THEN VFR FOR OVERNIGHT. THERE MAY BE SOME FOG CAUSING MVFR
CONDITIONS.
&&

.MARINE...NO PROBLEMS. QUIET.
&&

.CURRENT WATCHES/WARNINGS/ADVISORIES...

CT...NONE.
NJ...SEVERE THUNDERSTORM THROUGH 7 PM NJZ002>005-011-142215.
NY...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Jun 14, 12:45 PM EDT, 3 hours 39 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-150000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT SAT JUN 14 2003

...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING FOR A PORTION OF THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS PLACED NORTHEASTERN NEW JERSEY
AND THE NEW YORK METRO AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN SEVERE
WEATHER THREAT WOULD BE DAMAGING WINDS.

LOW CLOUDS AND FOG HAVE GIVEN WAY TO SUNSHINE AND THIS IS
DESTABILIZING THE ATMOSPHERE. A COLD FRONT WILL PUSH THROUGH
THE LOCAL AREA LATE THIS AFTERNOON AND EVENING...TRIGGERING
SHOWERS AND THUNDERSTORMS IN ADVANCE OF IT.

ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS CAUSING
PONDING OF WATER ON ROADWAYS AND POSSIBLY SOME FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER
UPDATES.
Special weather statement, Jun 14, 2:48 PM EDT, 1 hour 36 minutes before
CTZ009-NJZ002>006-NYZ069-071>073-142015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
248 PM EDT SAT JUN 14 2003

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
WHITE PLAINS AIRPORT TO 15 MILES WEST OF CHARLOTTESBURG...MOVING SOUTHEAST
AT 30 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
TAPPAN...PIERMONT...WOODCLIFF LAKE...SADDLE RIVER AROUND 255
PM...HARTSDALE AROUND 300 PM...

SMALL HAIL...WIND GUSTS UP TO 57 MPH...TORRENTIAL RAINS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. MOTORISTS ARE URGED TO USE CAUTION AS HEAVY RAINS FROM THESE
THUNDERSTORMS MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS.
Special weather statement, Jun 14, 3:21 PM EDT, 1 hour 3 minutes before
NJZ003-NYZ071>073-076-142015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
321 PM EDT SAT JUN 14 2003

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER HACKENSACK...MOVING
SOUTHEAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
TRIBOROUGH BRIDGE...LAGUARDIA AIRPORT...ASTORIA...LONG ISLAND CITY
AROUND 345 PM...
FLUSHING AROUND 400 PM...

WIND GUSTS FROM 46 MPH TO 57 MPH...DIME SIZE HAIL UP TO ONE HALF
INCH IN DIAMETER...HEAVY RAINS...AND FREQUENT CLOUD TO GROUND
LIGHTNING HAS BEEN OBSERVED WITH THIS STORM. HEAVY RAINS FROM THIS
SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS.
Special weather statement, Jun 14, 3:31 PM EDT, 53 minutes before
NJZ003-NYZ071>073-076-142015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
331 PM EDT SAT JUN 14 2003

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER HACKENSACK...MOVING
SOUTHEAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
TRIBOROUGH BRIDGE...LAGUARDIA AIRPORT...ASTORIA...LONG ISLAND CITY
AROUND 345 PM...
FLUSHING AROUND 400 PM...

WIND GUSTS FROM 46 MPH TO 57 MPH...DIME SIZE HAIL UP TO ONE HALF
INCH IN DIAMETER...HEAVY RAINS...AND FREQUENT CLOUD TO GROUND
LIGHTNING HAS BEEN OBSERVED WITH THIS STORM. HEAVY RAINS FROM THIS
SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS.
Special weather statement, Jun 14, 3:35 PM EDT, 49 minutes before
NYZ077-078-142030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
335 PM EDT SAT JUN 14 2003

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES NORTHWEST OF
BAYVILLE...MOVING EAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
CENTRE ISLAND...MILL NECK...UPPER BROOKVILLE AROUND 350 PM...
LLOYD HARBOR...COVE NECK AROUND 355 PM...

PEOPLE IN AND AROUND NORTHEAST NASSAU COUNTY AND WESTERN SUFFOLK
COUNTY ARE URGED TO SEEK SHELTER...AS WIND GUSTS FROM 46 MPH TO 57
MPH....HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS. HEAVY RAINS FROM THIS THUNDERSTORM MAY ALSO FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Jun 14, 4:10 PM EDT, 14 minutes before
NYZ073-076-077-142115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
410 PM EDT SAT JUN 14 2003

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER JACKSON HEIGHTS...MOVING
SOUTHEAST AT 35 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
FLORAL PARK...BELLEROSE...GLEN OAKS...LAKE SUCCESS AROUND 415 PM...
WEST HEMPSTEAD AROUND 420 PM...

PEOPLE IN AND AROUND NORTHERN BROOKLYN...QUEENS...AND NASSAU
COUNTIES ARE URGED TO SEEK SHELTER...AS WIND GUSTS UP TO 57
MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.
HEAVY RAINS FROM THESE THUNDERSTORMS MAY FLOOD LOW LYING AND POOR
DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:58 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk47 min
Jun 14, 4:36 PM EDTSpecial Marine WarningOKX54 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.